Tornadoes · United States · Tennessee · 2006

F0 tornado, Clarksville, Tennessee, September 23, 2006

This F0 tornado ran 0.2 miles across Montgomery County on September 23, 2006, touching down at 4:00 AM CDT and reaching 100 yards wide. It killed nobody, and did $40,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
September 23, 2006
Touchdown
4:00 AM CDT (09:00 UTC)
Path length
0.2 miles (0.3 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
Property damage
$40,000
County
Montgomery County
Touchdown point
36.420, -87.200
Lift-off point
36.420, -87.200
Record number
932

What the Weather Service recorded

An F0 tornado with winds about 70 mph snapped and blew down a few trees. A utility pole was snapped. A shed was destroyed at 1990 Old Oak Plains Rd. Trees were down at 1992 and 1989 Oak Plains Rd.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the tornado touched down at Sep 23, 3:42 AM CDT, 18 minutes earlier.

Area forecast discussion, Sep 23, 3:42 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
342 AM CDT SAT SEP 23 2006

.DISCUSSION...CONDITIONS WERE VERY WARM OVERNIGHT ACROSS MID TN.
TEMPERATURES HAD RISEN INTO THE 70S MOST AREAS...EVEN LOW 80S AT
BNA GUSTY SOUTH WINDS HAD ALSO DELIVERED JUICY DEW POINTS. THESE
CONDITIONS NOTED AROUND THE REGION WERE CORRELATED WITH AN
UNUSUALLY LARGE SEVERE WEATHER OUTBREAK. MOST OF THE SEVERE ACTION
HAS BEEN LOCATED TO OUR WEST AND NORTHWEST TONIGHT...BUT OVER THE
PAST HOUR OR SO A BATCH OF STORMS HAD STARTED TO ACCELERATE INTO
OUR NORTHWEST COUNTIES. WE WILL HAVE TO WATCH THESE STORMS FOR
HEAVY RAIN AND A LINGERING POTENTIAL FOR ISOLATED SEVERE WEATHER.

FOR THE NEXT 24 HOURS OR SO...MODELS SHOW DIFFERENCES IN TIMING.
WE WILL FOLLOW FASTER GFS BASED ON CONSISTENCY AND NATIONAL
DISCUSSION PREFERENCES. GFS SHOWS AREA UNDER WARM SECTOR
CONDITIONS TODAY WITH GENERALLY SCATTERED CONVECTION. RAIN CHANCES
INCREASE TONIGHT WITH POTENTIAL FOR HEAVY RAINFALL AS STRONG COLD
FRONT APPROACHES. WE WILL GO WITH A FLASH FLOOD WATCH IN OUR
NORTHWEST COUNTIES. THESE AREAS WILL BE MOST PRIMED FROM THIS
MORNINGS RAIN...AND MODELS SHOW GREATEST QPF THERE LATER TODAY
AND TONIGHT. REST OF MID STATE WILL HAVE LOCALLY HEAVY
RAINFALL...BUT LOOKS LIKE SYSTEM WILL BECOME MORE PROGRESSIVE AS
IT CROSSES THE MID STATE LATE TONIGHT.

IN ADDITION TO HEAVY RAIN...SEVERE WEATHER WILL CONTINUE TO BE A
MAJOR ISSUE. DYNAMICS WITH THIS SYSTEM WILL START TO LIFT NORTH
TONIGHT...BUT WIND FIELDS AND INSTABILITY AHEAD OF APPROACHING
COLD FRONT WILL STILL BRING GOOD SEVERE POTENTIAL. ISOLATED
TORNADOES AND LARGE HAIL COULD OCCUR WITH CELLS AHEAD OF MAIN
SQUALL LINE LATE TODAY AND TONIGHT. FORECAST SOUNDINGS SUGGEST
PATTERN WILL EVOLVE TO MORE OF A LINEAR CONVECTIVE SYSTEM THROUGH
THE NIGHT WITH DAMAGING STRAIGHT LINE WINDS BECOMING THE MAIN
CONCERN. ALONG WITH GREATEST FLASH FLOOD POTENTIAL...OUR NORTHWEST
COUNTIES WILL ALSO BE UNDER THE GREATEST SEVERE WEATHER AND TORNADO
RISK.

ON SUNDAY...SHOWERS/STORMS AND COLD FRONT WILL MOVE THROUGH MOST
OF OUR AREA BY MIDDAY. COOLER AND DRIER AIR WILL FOLLOW. TAILING
UPPER TROUGH COULD KEEP CLOUDINESS AROUND THROUGH SUNDAY NIGHT
ALONG WITH AN OUTSIDE CHANCE FOR SHOWERS. LOW CONFIDENCE SO WILL
KEEP SUNDAY NIGHT FORECAST DRY FOR NOW. WEATHER SHOULD BE DRY AND
PLEASANT THROUGH MIDWEEK...THEN NEXT SYSTEMS WILL BRING CHANCES FOR
SHOWERS AND ISOLATED STORMS LATE IN THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    86  67  75  54 /  50 100  50  10
CLARKSVILLE  84  64  72  51 /  60 100  40  10
CROSSVILLE   81  66  71  51 /  50  90  70  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR THE FOLLOWING ZONES:
BENTON...CHEATHAM...DICKSON...HOUSTON...HUMPHREYS...MONTGOMERY...
ROBERTSON...AND STEWART.

&&

13
Hazardous weather outlook, Sep 22, 5:30 AM CDT, 22 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT FRI SEP 22 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-231030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT FRI SEP 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MIDDLE TENNESSEE
TODAY AND TONIGHT. A FEW STORMS MAY BE SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL...ESPECIALLY IN AREAS WEST OF INTERSTATE
65. ISOLATED TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN APPROACHING COLD FRONT WILL PRODUCE SCATTERED THUNDERSTORMS
IN MIDDLE TENNESSEE ON SATURDAY. THUNDERSTORMS WILL BECOME
NUMEROUS SATURDAY NIGHT AND EARLY SUNDAY...AS THE FRONT SWEEPS
THROUGH. SOME STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS
...LARGE HAIL...AND ISOLATED TORNADOES.

ALTHOUGH LATE SEPTEMBER IS NOT CONSIDERED A PEAK PERIOD FOR
SEVERE WEATHER IN MIDDLE TENNESSEE...YOU SHOULD REMEMBER THAT
TORNADOES HAVE OCCURRED DURING EVERY MONTH OF THE YEAR. SO...
KEEP INFORMED ABOUT THE WEATHER OVER THE NEXT SEVERAL
DAYS. LISTEN FOR ANY SEVERE WEATHER WATCHES OR WARNINGS THAT
MIGHT BE ISSUED...AND BE READY TO SEEK SAFE SHELTER IF A SEVERE
WEATHER WARNING IS ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUIRED AT ANY POINT DURING THE
NEXT SEVERAL DAYS...UNTIL THE COLD FRONT PASSES ON SUNDAY.

19

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Nashville Metro, TN (KBNA), 00:00Z

9.0 hours before the tornado, 63 km from the path. September 23, 2006.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1397 joules per kilogram, CIN -30, lifted condensation level 838 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-09-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 321 square meters per square second, 0 to 6 km bulk shear 57 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1397 J/kg
Mixed-layer CIN
-30 J/kg
Surface CAPE
914 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
437 m²/s²
Significant tornado parameter
3.9
Supercell composite
14.0
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

Nashville Metro, TN (KBNA), 12:00Z

3.0 hours after it, 63 km from the path. September 23, 2006.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -89134, lifted condensation level 836 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-09-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -276 square meters per square second, 0 to 6 km bulk shear 43 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-89134 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
36 kt
0-1 km storm-relative helicity
-276 m²/s²
0-3 km storm-relative helicity
-66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.3 K/km

Open this sounding in Storm Lab

The surface observations

Clarksville/Outlaw (CKV), 30 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2006 tornado in TennesseeEvery tornado in Tennessee since 1950Warnings in force in Tennessee nowThe forecast where you are

The other tornadoes of September 23, 2006

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
September 2310:16 AM CDTF1Ballard, KY2.050$40,000
September 232:34 PM CDTF0Saint Croix, WI0.125
September 235:45 PM EDTF0Kent, MI0.566$100,000
September 236:10 PM EDTF0Ionia, MI0.550$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.